Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Corpus Christi, TX

May 8, 2004Aransas County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 8, 2004, 10:06 AM CDT for Aransas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 10:06 AM CDT (15:06 UTC)
Expired
May 8, 2004, 1:00 PM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Aransas County, TX

The radar

The Corpus Christi radar (KCRP), 60 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 081506
FFWCRP
TXC007-081800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1006 AM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARANSAS COUNTY IN TEXAS

* UNTIL 100 PM CDT

* AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER ROCKPORT...OR ABOUT 4 MILES NORTHWEST OF
  ROCKPORT...MOVING NORTH AT 20 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 2794 9714 2804 9720 2803 9713 2809 9703
          2803 9703 2791 9709 2809 9691 2819 9693
          2814 9698 2824 9703 2830 9680 2822 9680
          2817 9685 2807 9683 2791 9700 2783 9704

$$

GW
1 follow-up statement
000 
WGUS74 KCRP 081527
FFSCRP
TXC007-057-391-081830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1023 AM CDT SAT MAY 8 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CALHOUN COUNTY 
UNTIL 1245 PM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ARANSAS COUNTY 
UNTIL 100 PM...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR REFUGIO COUNTY 
UNTIL 115 PM...

AT 1021 AM CDT...HEAVY RAINFALL CONTINUED OVER ARANSAS...CALHOUN AND 
PORTIONS OF REFUGIO COUNTY.  LAW ENFORCEMENT OFFICIALS REPORTED 
WATER OVER THE ROADWAY SOUTH OF WOODSBORO AT 1015 AM.  
ALSO...BARRICADED ROADWAYS CAN BE EXPECTED OVER PORTIONS OF ARANSAS 
AND CALHOUN COUNTIES...ACCORDING TO LAW ENFORCEMENT OFFICIALS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PORT LAVACA...PORT OCONNOR...REFUGIO...ROCKPORT AND SEADRIFT.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2833 9639 2821 9664 2792 9700 2807 9697
          2790 9713 2812 9728 2816 9753 2833 9740
          2855 9713 2848 9692 2861 9692 2865 9664
          2859 9650 2867 9628

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:52 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 8, 8:52 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
852 AM CDT SAT MAY 8 2004

.UPDATED...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CONTINUE
OVER THE NORTHEASTERN SECTIONS OF THE CWFA ATTM.  UPPER LOW IS
MOVING SLOWLY EASTWARD WITH TWO LOBES NOTICED ON VAPOR LOOP.  ONE
LOBE IS NORTH OF CWFA AND ONE IS OVER THE RIO GRANDE VALLEY.  HAVE
INCREASED POPS OVER THE EASTERN SECTIONS OF THE CWFA AND MENTIONED
HEAVY RAINFALL.  AT THIS TIME...NO FLOOD WATCH WILL BE ISSUED BUT
WILL BE MONITORED.  NO CHANGES TO LATER PERIODS. PREVIOUS DISCUSSION
BELOW. 86/GW

&&

.PREVIOUS DISCUSSION
.SHORT-TERM (TODAY THROUGH SUNDAY)...CONCUR WITH THE ETA/GFS WITH
RESPECT TO THE SLOW EWD MOVEMENT OF THE UPPER TROUGH AXIS DRG THE
PERIOD. THE COMBINATION OF WEAK MID/UPPER Q-VECTOR CONVERGENCE (EAST
OF THE UPPER TROUGH AXIS) AND SFC FORCING (ASSOCIATED WITH A WEAK
SFC TROUGH) WL RESULT IN A GREATER CHANCE FOR CONVECTION OVR THE ERN
CWFA TDA. EXPECT INCREASING MID/UPPER Q-VECTOR DIVERGENCE/SUBSIDENCE
TO PRECLUDE ACTIVITY OVR THE CWFA BY SUN AFTN...ALTHOUGH ACTIVITY WL
REMAIN PSBL OFFSHORE. DO NOT EXPECT SEA CONDITIONS TO EXCEED SCEC.

.LONG-TERM (SUNDAY NIGHT THROUGH FRIDAY)...500HPA TROUGH AXIS
TRANSLATES ACROSS THE FAR EASTERN CWA SUNDAY NIGHT WITH LINGERING
MOISTURE/FORCING SUPPORTING SLIGHT CHANCE POPS. THE ATMOSPHERE WILL
BE SUFFICIENTLY MOIST/UNSTABLE MONDAY/MONDAY NIGHT. FORCING FOR
CONVECTION WILL COME VIA ADDITIONAL VORTICITY MAXIMA TRACKING ACROSS
THE REGION AND THE SEA BREEZE BOUNDARY. WILL USE CHANCE POPS WITH
THE EMPHASIS ON MONDAY NIGHT. WIND SPEEDS WILL BE TEMPERED BY THE
PRESENCE OF MESOSCALE BOUNDARIES AND DISTURBANCES ALOFT WITH THE
NEARSHORE/OFFSHORE WATERS ONLY ATTAINING SCEC CRITERIA. NO RADICAL
DEPARTURES FROM MOS TEMPERATURE GUIDANCE IN THE FIRST THREE PERIODS
WHICH IS REASONABLE GIVEN THE LOWER 1000-850HPA THICKNESS AND
850HPA TEMPERATURES. SOUTHWEST FLOW ALOFT WILL PREVAIL TUESDAY
THROUGH FRIDAY. EMBEDDED VORTICITY MAXIMA WILL RIPPLE THROUGH THE
FLOW WITH THE MORE SIGNIFICANT MAXIMUM OCCURRING TUESDAY PER MODEL
CONSENSUS. BOUNDARY LAYER MOISTURE/INSTABILITY/FORCING ARE
RESPECTABLE THROUGHOUT THE PERIOD WITH UPPER-LEVEL DIFFLUENCE
PROVIDING ASCENSION ENHANCEMENT TUESDAY. THE GFS IS AN OUTLIER IN
ITS ATTEMPT TO BRING A SURFACE BOUNDARY THROUGH ON FRIDAY. ENSEMBLE
SOLUTIONS AND THE ECMWF/CANADIAN MODELS ARE FAVORED IN KEEPING THE
BOUNDARY FURTHER NORTH AS THE LONGWAVE TROUGH MAINTAINS A SOUTHERLY
FLOW. WILL CONTINUE WITH SLIGHT CHANCE POPS AT THIS JUNCTURE FOR
TUESDAY THROUGH FRIDAY BUT INDICATE CHANCE POPS FOR THE NORTHERN
COUNTIES ON TUESDAY. STRONG LOW-LEVEL JET AND THERMAL/PRESSURE
GRADIENTS WILL LEAD TO WINDY CONDITIONS ACROSS THE INTERIOR AND SCA
CONDITIONS OVER THE WATERS. TEMPERATURES WILL BE AT OR ABOVE
CLIMATOLOGY AS THE 1000-850HPA THICKNESS CONTINUES TO INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 79 70 82 70 79 / 40 20 00 10 30
VICTORIA       80 68 83 68 82 / 50 30 10 20 30
LAREDO         84 69 87 70 89 / 20 20 00 05 30
ALICE          80 67 86 68 84 / 30 20 00 05 30
ROCKPORT       78 71 81 72 81 / 50 20 10 20 30
COTULLA        82 66 85 68 85 / 30 20 00 05 30

87/SHORT-TERM
85/LONG-TERM
Hazardous weather outlook, May 8, 6:00 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT SAT MAY 8 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-091100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
600 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL CONTRIBUTE TO SCATTERED SHOWERS AND
THUNDERSTORMS TODAY OVER THE COASTAL BEND...VICTORIA CROSSROADS...RIO
GRANDE PLAINS...AND OVER THE COASTAL WATERS. THE GREATEST CHANCE FOR
THUNDERSTORM ACTIVITY WILL BE OVER THE NORTHEAST SECTIONS OF THE
COASTAL BEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODIC UPPER LEVEL DISTURBANCES WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SMALL CRAFT ADVISORY CONDITIONS
ARE EXPECTED THE LATTER HALF OF NEXT WEEK FOR WINDS BETWEEN 20 AND
25 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WC/BB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:45 AM CDTFlash Flood WarningCRPCalhoun3 hr
May 8, 10:11 AM CDTFlash Flood WarningCRPRefugio3 hr
May 8, 12:43 PM CDTFlash Flood WarningCRPAransas, Calhoun, Refugio3 hr
May 8, 3:38 PM CDTFlash Flood WarningCRPAransas, Calhoun3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.